Statistics from Altmetric.com
A 48-year-old man with rheumatoid arthritis (RA) was admitted with shortness of breath due to bronchospasm and hypoxaemia (Pao2 5.9 kPa (44 mm Hg)). He had no history of pulmonary disease or allergy/atopy. About 3 years before this admission he was treated with infliximab. He was switched from infliximab to etanercept because of its more convenient subcutaneous form of administration. He was switched from etanercept to adalimumab because his RA persistently flared on the former treatment. Three days before admission he had received adalimumab for the second time. Blood count showed a new eosinophilia of 0.8×109/l (normal range 0–0.4). He was treated with inhalation medication (salbutamol and ipratropium bromide) and prednisolone 50 mg/day. Pulmonary function tests were performed 3 days after admission and showed an obstructive pattern: forced expiratory volume in 1 s (FEV1) reduced to 1.7 litres (46.8% of predicted) and FEV1/forced vital capacity (FVC) ratio 55.9%. Since his RA responded favourably on adalimumab and there was not enough evidence to ascribe his respiratory complaints to this drug, it was decided to rechallenge him with adalimumab. During the third administration of adalimumab he still used prednisolone 20 mg/day and inhaled budesonide/formoterol twice daily. On the third day following adalimumab administration he developed dyspnoea, wheezing and a reduction in his peak expiratory flow (PEF) from 450 to 290 l/min (fig 1). These symptoms were less severe than at admission, probably because of concomitant treatment with corticosteroids. The prednisolone was increased to 50 mg/day and his PEF went back to baseline after 2 weeks. He resumed treatment with infliximab. His RA remained controlled and he did not suffer from bronchospasm again.
Bennett et al reported a patient with presumed adalimumab-induced asthma.1 They hypothesised that once the tumour necrosis factor (TNF)α blocking adalimumab was introduced the T helper cell (Th)1 response characteristic for RA was suppressed, allowing the Th2-activated pathway to express itself as asthma.1 However, patients with asthma have upregulation of the TNFα axis so one would expect suppression of asthmatic inflammation.2 3 Since Bennett and colleagues assumed that the pathophysiological mechanism causing adalimumab was a direct effect of the TNFα blockade, they suggested a class effect and decided not to treat their patient with other TNFα blocking agents.1 Our patient used etanercept, adalimumab and infliximab within a short time frame and only reacted to adalimumab. This case therefore refutes the hypothesis that the asthmatic response is caused by blockage of TNFα, as well as the existence of a class effect. Symptoms started 3 days after drug administration which is not compatible with anaphylaxis. A delayed-type T-cell mediated hypersensitivity reaction would be more likely.
At present it is unclear how often adalimumab has induced asthma-like symptoms. Because the use of adalimumab is increasing, this adverse event may become more prevalent in the future. We are the first to report adalimumab-induced bronchospasm with a positive rechallenge on the agent itself and negative challenges on etanercept and infliximab. We believe it is justified to make a switch to a different TNFα blocker under strict medical observation.
Competing interests: None
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.